Alert archive / Alabama / Wind Advisories in 2022

Wind Advisory 10, NWS Birmingham, AL

May 6, 202239 counties in Alabama

NWS Birmingham, AL issued this wind advisory at May 6, 2022, 1:02 PM CDT for 39 counties in Alabama. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 6, 2022, 1:02 PM CDT (18:02 UTC)
Expired
May 6, 2022, 7:00 PM CDT
In force
6 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.0 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2022-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2022-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 419 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
192 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
1342 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
419 m²/s²
0-3 km storm-relative helicity
459 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

204 
WWUS74 KBMX 061802
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
102 PM CDT Fri May 6 2022

ALZ011>015-017>050-070000-
/O.NEW.KBMX.WI.Y.0010.220506T1802Z-220507T0000Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-
Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-
Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, 
Marion, Centreville, Clanton, Rockford, Alexander City, 
Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, 
Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, 
Montgomery, Tuskegee, Union Springs, Auburn, Opelika, 
Phenix City, Troy, and Eufaula
102 PM CDT Fri May 6 2022

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...West winds 15 to 25 mph with gusts up to 35 mph.

* WHERE...All of central Alabama.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at May 6, 12:22 PM CDT, 40 minutes earlier.

Area forecast discussion, May 6, 12:22 PM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1222 PM CDT Fri May 6 2022

.UPDATE...
Midday Update and 18Z Aviation.

&&

.SHORT TERM...
/Updated at 1131 AM CDT Fri May 06 2022/

A frontal boundary will continue through the state today. Drier
air has been filtering into the state in the mid and upper levels
through the morning in western portions of the state...and this
will continue through the afternoon as the front moves to the
east. Convection along the coast is also limiting the strength of
moisture available across the state. Between this convection and
the drier air moving in with the front...activity is going to be
limited with the best chances remaining in the far southeast
where instabilities remain around 2000 J/kg or higher. PW values
are greater than 1 in the southeast as well.

Winds will be breezy today as a mid level jet will move through
the state through the late afternoon. Winds could gust as high as
25 to 30 mph with sustained winds between 15 and 20 mph. This
along with some...though not impressive...directional shear at the
surface could allow for a few storms to become strong. Damaging
winds will be the main threat for any storms that can tap into
the instability and become strong along with the quick movement of
convection.

Tonight...winds will shift to out of the northwest around the low
pressure that will be north and northeast of the state. Drier air
will begin to advect to the south...though there will be plenty
of low level moisture for light showers/drizzle to get squeezed
out across the northern counties as that low continues to the east.
Clouds could remain overcast in the northern third of the
area...with light rain possible through around midnight.

The rest of the night and Saturday should be dry with skies slowly
clearing through the day. Mid level flow will remain strong with
breezy winds expected overnight and Saturday. High pressure will
move into the MS River Valley by Saturday.

High temperatures today will be in the upper 70s and lower 80s.
Low temperatures tonight will be in the upper 50s and high
temperatures on Saturday will be in the lower 70s to lower 80s.

24

.LONG TERM...
/Updated at 0308 AM CDT Fri May 06 2022/

Sunday through Thursday.

Rain-free conditions expected through much of the upcoming week.

An amplified ridge builds in across the region Sunday as a low
pressure system to our east becomes quasi-stationary and a trough
begins to deepens through the Pacific NW. This sets up an omega
blocking pattern across the CONUS, which will lead to persistent dry
weather for Central AL. We'll likely see a gradual warming trend
through the middle part of the week. High temps will increase from
the mid to upper 80s on Sunday to the upper 80s to low 90s by
Wednesday.

The low pressure system to our east slowly begins to retrograde
Tuesday night through Wednesday, moving westward into the Southern
Atlantic Coast by Thursday. This will shift our winds more northerly
with the source region of the advected airmass coming down the
Appalachians, which will moderate our temperatures slightly by the
time we reach Thursday (if current model trends continue). Model
guidance hasn't shown a whole lot of consistency on "when" the low
pressure system will start this westward jog, so the forecast for
the latter part of the week will likely change once guidance gets a
better handle on this omega block pattern. Either way, I've got 0%
to minimal rain chances in the forecast through at least Thursday.

25/Owen

&&

.AVIATION...
18Z TAF Discussion.

A frontal boundary will move through the state with dry air
limiting sky cover from northwest to southeast through the
afternoon. Showers and thunderstorms are possible around KMGM and
KTOI...though left in vicinity wording in both TAFs due to
uncertainty in coverage and timing of development. Tonight...wrap
around moisture in the north will allow for clouds to increase
through the morning. Light showers are possible across the
northern counties...but coverage should be light. Saturday...high
pressure and slowly clearing skies will predominate the day.

Note: AMD NOT SKED at ASN due to unavailable observations.

24

&&

.FIRE WEATHER...

Widespread rain expected today as a cold front moves through the
region. Winds will be breezy along and ahead of the front through
much of the day. Drier conditions expected over the weekend and
into early next week as high pressure builds in.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     81  58  71  49  81 /  70  10  10   0   0
Anniston    82  57  72  51  81 /  70  10  10   0   0
Birmingham  81  60  75  53  84 /  60  10  10   0   0
Tuscaloosa  82  57  77  54  85 /  50  10   0   0   0
Calera      82  58  75  55  83 /  60  10  10   0   0
Auburn      80  58  74  54  81 /  80  10  10   0   0
Montgomery  83  60  79  55  85 /  70  10  10   0   0
Troy        82  59  80  56  85 /  80  10  10   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, May 6, 8:39 AM CDT, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
839 AM CDT Fri May 6 2022

ALZ011>015-017>050-071645-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
839 AM CDT Fri May 6 2022

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Severe thunderstorms are possible primarily east of Interstate 65
through early afternoon. Threats include damaging winds up to 70
mph, ping pong ball size hail, and an isolated tornado.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
today.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 8:20 PM CDTSpecial Weather StatementBMXFayette25 min
May 5, 8:34 PM CDTSpecial Weather StatementBMXWinston41 min
May 5, 9:08 PM CDTSpecial Weather StatementBMXPickens52 min
May 5, 9:10 PM CDTSevere Thunderstorm WarningBMXWinston35 min
May 5, 9:47 PM CDTSpecial Weather StatementBMXFayette, Lamar43 min
May 5, 9:59 PM CDTSpecial Weather StatementBMXSumter31 min
May 5, 10:28 PM CDTSpecial Weather StatementBMXPickens32 min
May 6, 6:50 AM CDTSpecial Weather StatementBMXMacon40 min

Nearby

Wind Advisories in Alabama, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.